Alert archive / West Virginia / Special Weather Statements in 2026
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 23, 2026, 1:16 AM EDT for Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Lawrence County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2026, 1:16 AM EDT (05:16 UTC)
- Expired
- Mar 23, 2026, 1:45 AM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 50
Counties Gallia County, OH, Lawrence County, OH, Cabell County, WV, Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2126 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
503
WWUS81 KRLX 230516
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
116 AM EDT Mon Mar 23 2026
OHZ086-087-WVZ005>007-013-014-230545-
Gallia OH-Lawrence OH-Mason WV-Lincoln WV-Wayne WV-Cabell WV-
Putnam WV-
116 AM EDT Mon Mar 23 2026
...STRONG THUNDERSTORMS WILL IMPACT GALLIA...LAWRENCE...MASON...
CABELL...WESTERN PUTNAM...NORTHWESTERN LINCOLN AND NORTHERN WAYNE
COUNTIES THROUGH 145 AM EDT...
At 115 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rio Grande to Ceredo. Movement was east at
50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Point Pleasant, Gallipolis, Winfield, Hamlin,
Rio Grande, Chesapeake, Proctorville, Beech Fork State Park,
Hurricane, Barboursville, Kenova, Milton, Eleanor, Ceredo, Buffalo,
Ona, Culloden, and Teays Valley.
This includes Interstate 64 in West Virginia between mile markers 1
and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3885 8251 3885 8245 3902 8243 3887 8191
3876 8182 3820 8201 3835 8260 3842 8259
3846 8260 3848 8263
TIME...MOT...LOC 0515Z 288DEG 44KT 3893 8236 3842 8254
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
20What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 22, 7:27 PM EDT, 5 hours 49 minutes earlier. Its key messages:
- 1) A cold front will move through the region Sunday evening and overnight, with showers and thunderstorms, some possibly severe.
- 2) Another front will affect the area late week, with cooler conditions in its wake.
Area forecast discussion, Mar 22, 7:27 PM EDT, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Charleston WV 727 PM EDT Sun Mar 22 2026 .WHAT HAS CHANGED... As of 720 PM Sunday... Updated aviation discussion As of 540 PM Sunday... A severe thunderstorm watch has been issued for portions of SE OH. Previous discussion: No significant changes to previous forecast thinking. && .KEY MESSAGES... - 1) A cold front will move through the region Sunday evening and overnight, with showers and thunderstorms, some possibly severe. - 2) Another front will affect the area late week, with cooler conditions in its wake. && .DISCUSSION... KEY MESSAGE 1... As of 540 PM Sunday... A severe thunderstorm watch has been issued for portions of SE OH. This watch will cover two distinct areas of expected convection. The first, along a slow moving cold front where an existing broken line of convection has already developed. These storms will continue to move west to east along the slowly southerly sagging frontal boundary and may brush by our northern counties this evening - a bulk of this activity is expected to remain north of us. The main threats with this activity are large to very large hail and locally damaging winds. The second, will be elevated anafrontal convection expected to begin developing over the next few hours as large scale ascent begins to increase. Initially, this activity will be well north of us, expected to begin arriving in our northwest counties toward the tail end of the current severe thunderstorm watch which ends at midnight. The main threats with this activity will be large hail and perhaps some marginal severe gusts along the leading edge if cold pools can amalgamate sufficiently. Previous discussion: Weather becomes active again today across the region. Very warm, and gradually moistening conditions taking hold across the area, with increasing southwesterly flow. An approaching cold front, will help to kick off showers and storms, mainly late this afternoon and evening in the increasingly unstable airmass. Storms look to initially kick off across far eastern Ohio/western PA as the front approaches the river, with the front outrunning/undercutting convection in the late evening hours as it progresses southward of the Ohio River. Greatest risk area for stronger storms thus still looks to be north of the Ohio River area, in association with frontal boundary, and in an environment with strong shear, and steep lapse rates, with the potential for strong rotating updrafts, and a threat for large hail and damaging winds. SPC has placed a hatched area across SE Ohio zones for large hail, possibly golf ball size or larger. As the front moves east in the evening out ahead of convection, and instability gradually wanes, expecting storms to gradually become less severe/intense in nature, although there will still be the potential for a severe storm in the late evening/night hours due to lingering elevated instability, and the approach of a shortwave from the west. Precipitation will gradually taper off Monday morning with the front and aforementioned shortwave moving out of the area. However, plenty of lingering low level moisture will mean a rather cloudy/misty start to Monday for many areas. KEY MESSAGE 2... Another frontal boundary will affect the area towards the end of the week. Still pretty far out, but there are indications it could linger across the area for a few days, with multiple waves moving along, possibly enhancing periods of precipitation. Too early to be concerned about any water issues this far out, but regardless, looks like a wet end to the week/into the next weekend is possible. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... VFR conditions will prevail at all terminals through 02Z with convective activity remaining north of the terminals. After 02Z, SHRA and TSRA will progress southeast through the forecast area with the best chances for thunder at PKB/CKB where predominate TSRA groups have been coded. Lesser confidence farther south where convective has largely been addressed with TEMPO or PROB30 groups. Direct impacts from thunderstorms will result in brief IFR/LIFR visibility and variable wind gusts up to 40 KTs. A sharp wind shift to the northwest will occur with the frontal passage between 02Z and 06Z. Behind the front, widespread MVFR with some patches of IFR are expected. Conditions will gradually improve to VFR from northwest to southeast after 15Z Monday, though low-end MVFR ceilings may linger along the western slopes of the mountains through the end of the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Showers and storms may spread across the area from northwest to southeast quicker than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H H H M M H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H M M H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H M M H H H H CKB CONSISTENCY H H H H H H H H M H H H AFTER 00Z TUESDAY... Patchy fog possible Tuesday morning. IFR conditions possible late Thursday and Friday with the approach of another cold front and associated showers. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && DISCUSSION...JP/SL AVIATION...JP
In the hours before
Special weather statement, Mar 22, 11:33 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
1133 PM EDT Sun Mar 22 2026
OHZ066-067-075-076-084-230415-
Washington OH-Athens OH-Morgan OH-Perry OH-Vinton OH-
1133 PM EDT Sun Mar 22 2026
...STRONG THUNDERSTORMS WILL IMPACT PERRY...WESTERN WASHINGTON...
MORGAN...NORTHEASTERN VINTON AND CENTRAL ATHENS COUNTIES THROUGH 1215
AM EDT...
At 1133 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thornport to Hide-A-Way Hills to near
Hocking Hills State Park. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Athens, Nelsonville, New Lexington, Glouster, McConnelsville,
Somerset, Beverly, Shawnee, Chesterhill, Perry State Forest,
Thornport, Harbor Hills, Crooksville, Chauncey, Thornville, Junction
City, New Straitsville, Malta, Corning, and Buchtel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern Ohio.
&&
LAT...LON 3990 8216 3982 8217 3982 8208 3977 8207
3975 8164 3967 8164 3966 8162 3925 8170
3939 8252 3939 8229 3947 8228 3947 8217
3956 8216 3956 8226 3960 8238 3974 8236
3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 0333Z 288DEG 51KT 3987 8244 3965 8249 3946 8263
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, Mar 23, 1:00 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
100 AM EDT Mon Mar 23 2026
OHZ075-076-085-WVZ007>011-016>020-230530-
Washington OH-Athens OH-Meigs OH-Doddridge WV-Roane WV-Wirt WV-
Wood WV-Calhoun WV-Jackson WV-Ritchie WV-Mason WV-Pleasants WV-
Tyler WV-
100 AM EDT Mon Mar 23 2026
...STRONG THUNDERSTORMS WILL IMPACT EASTERN MEIGS...CENTRAL
WASHINGTON...SOUTHEASTERN ATHENS...NORTHWESTERN CALHOUN...WIRT...
NORTHWESTERN ROANE...JACKSON...WOOD...PLEASANTS...RITCHIE...NORTH
CENTRAL MASON...NORTHERN DODDRIDGE AND TYLER COUNTIES THROUGH 130 AM
EDT...
At 1259 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Marietta to Mason.
Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parkersburg, Marietta, Belpre, Ripley, Harrisville, St. Marys,
Pomeroy, Elizabeth, Middlebourne, Racine, Coolville, Forked Run State
Park, Vienna, Ravenswood, Williamstown, New Haven, Pennsboro, Mason,
Belmont, and West Union.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 131 and 186.
Interstate 77 in Ohio between mile markers 1 and 6.
Route 50 in West Virginia between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 8104 3954 8104 3955 8102 3953 8102
3957 8096 3956 8081 3946 8069 3947 8065
3943 8054 3903 8114 3867 8153 3894 8209
3899 8208 3900 8214 3958 8131
TIME...MOT...LOC 0459Z 278DEG 52KT 3949 8136 3902 8206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
20Special weather statement, Mar 23, 1:16 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
116 AM EDT Mon Mar 23 2026
OHZ086-087-WVZ005>007-013-014-230545-
Gallia OH-Lawrence OH-Mason WV-Lincoln WV-Wayne WV-Cabell WV-
Putnam WV-
116 AM EDT Mon Mar 23 2026
...STRONG THUNDERSTORMS WILL IMPACT GALLIA...LAWRENCE...MASON...
CABELL...WESTERN PUTNAM...NORTHWESTERN LINCOLN AND NORTHERN WAYNE
COUNTIES THROUGH 145 AM EDT...
At 115 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rio Grande to Ceredo. Movement was east at
50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Point Pleasant, Gallipolis, Winfield, Hamlin,
Rio Grande, Chesapeake, Proctorville, Beech Fork State Park,
Hurricane, Barboursville, Kenova, Milton, Eleanor, Ceredo, Buffalo,
Ona, Culloden, and Teays Valley.
This includes Interstate 64 in West Virginia between mile markers 1
and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3885 8251 3885 8245 3902 8243 3887 8191
3876 8182 3820 8201 3835 8260 3842 8259
3846 8260 3848 8263
TIME...MOT...LOC 0515Z 288DEG 44KT 3893 8236 3842 8254
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
20The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:00 AM EDT | Special Weather Statement | RLX | Jackson, Pleasants, Ritchie, Tyler, Wirt, Wood | 30 min |
| Mar 23, 1:41 AM EDT | Special Weather Statement | RLX | Braxton, Calhoun, Doddridge, Gilmer, Harrison, Lewis and 1 more | 34 min |
| Mar 23, 1:44 AM EDT | Special Weather Statement | RLX | Jackson, Kanawha, Lincoln, Putnam, Roane | 31 min |
| Mar 23, 2:14 AM EDT | Special Weather Statement | RLX | Clay, Kanawha | 31 min |
| Mar 23, 2:16 AM EDT | Special Weather Statement | RLX | Upshur | 29 min |
| Mar 23, 2:47 AM EDT | Special Weather Statement | RLX | Nicholas, Webster | 28 min |
| Mar 23, 2:53 AM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 37 min |
| Mar 23, 3:14 AM EDT | Special Weather Statement | RLX | Pocahontas | 31 min |
| Mar 23, 3:20 AM EDT | Special Weather Statement | RLX | Boone, Lincoln | 25 min |
| Mar 23, 4:09 AM EDT | Special Weather Statement | RLX | Fayette | 36 min |
| Mar 22, 10:37 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 38 min |
| Mar 22, 11:33 PM EDT | Special Weather Statement | RLX | Athens, Morgan, Perry | 42 min |
Nearby
Special Weather Statements in West Virginia, 2026Special Weather Statements in Ohio, 2026Every special weather statement in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.